Pathology: buffalo hump

The buffalo hump develops in patients who are on long term prednisone therapy.  In hepatology, this is most frequently encountered in patients being treated for autoimmune hepatitis. 

Prednisone should be minimized, if not altogether discontinued, within 6-12 months of starting; azathioprine is often initiated as maintenance therapy.  Recently, there has been evidence that budesonide (three mg TID) is an effective starting agent for autoimmune hepatitis, and can be used in lieu of prednisone.  Rates of remission induction are similar to prednisone, and naturally, the systemic steroid side effects (ie. buffalo hump, moon facies, acne, hypertension, diabetes, metabolic bone disease) are attenuated.

Advertisements
This entry was posted in Pathology. Bookmark the permalink.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s